A syndrome of vaccine-induced immune thrombotic thrombocytopenia (VITT) has recently been reported following the ChAdOx1 nCoV-19 (Oxford–AstraZeneca) recombinant adenoviral vector vaccine encoding the spike glycoprotein of SARS-CoV-2.1–4 Previously described patients developed thrombosis, mainly affecting cerebral venous sinuses, with thrombocytopenia and antibodies to platelet factor 4 (PF4), but the characteristics of VITT with arterial thrombosis have not previously been described. Here, we report three patients with VITT who presented with ischaemic stroke.
Patient 1, a 35-year-old Asian woman, developed episodic right temporal and periorbital headache 6 days after receiving the ChAdOx1 nCoV-19 vaccine. Five days later, she awoke with left face, arm and leg weakness, right gaze preference and drowsiness. Non-contrast CT and CT angiography (CTA) revealed occlusion of the right middle cerebral artery (MCA) distal M1 segment with extensive ischaemia and haemorrhagic transformation (figure 1A-C)). Subsequent imaging revealed right portal vein thrombosis….